Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 63, NWS Louisville, KY

May 20, 2018Logan County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 20, 2018, 4:43 PM CDT for Logan County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2018, 4:43 PM CDT (21:43 UTC)
Expired
May 20, 2018, 5:15 PM CDT
In force
32 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Logan County, KY

The radar

The Ft Campbell radar (KHPX), 27 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-344 J/kg
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

918 
WUUS53 KLMK 202143
SVRLMK
KYC141-202215-
/O.NEW.KLMK.SV.W.0063.180520T2143Z-180520T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
443 PM CDT SUN MAY 20 2018

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Southwestern Logan County in south central Kentucky...

* Until 515 PM CDT

* At 443 PM CDT, a severe thunderstorm was located 8 miles east of
  Guthrie, moving south at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Adairville, Cave Springs, Keysburg, Dot, Old Volney, Lickskillet,
  Schley and Olmstead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3676 8706 3681 8696 3681 8695 3665 8683
      3664 8698 3664 8706
TIME...MOT...LOC 2143Z 337DEG 18KT 3671 8702 

HAIL...1.00IN
WIND...60MPH
 
$$

EBW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:32 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 20, 2:32 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
332 PM EDT Sun May 20 2018

.Short Term...(This evening through Monday)
Issued at 345 PM EDT Sun May 20 2018

Satellite imagery shows the CWA under mostly clear skies with a line
of showers and storms west of Kentucky coming from an overnight
system that was centered in Missouri. Southern Indiana and central
Kentucky sit under an atmosphere with precipitable water levels in
the 1.3-1.5' range. Models show MLCAPE levels increase to around
1,000 to 2,000 J/kg across the CWA this evening. The surface is
relatively dry with temperatures in the upper 80s and dewpoints in
the lower 60s. The thought isn't that much will initiate over the
CWA without interaction from an outflow boundary or two from the
storms out west. Given the conditions, scattered showers and thunder
are thought to be very likely this evening. Confidence is low as to
location and exact timing. Precipitation tonight could be heavy and
produce gusty winds.

After nightfall, Rain chances will diminish with the loss of diurnal
heating. The sky will remain mostly cloudy with lows only dropping
into the mid to upper 60s.

Near morning, a chance of showers returns. This chance is mainly for
the northern areas in the CWA. During the afternoon into evening,
surface convergence will set up over Indiana and move south firing
up convection as it moves south towards the Ohio River Valley.

&&

.Long Term...(Monday night through Sunday)
Issued at 250 PM EDT Sun May 20 2018

Scattered showers and isolated thunderstorms will continue Monday
night, especially during the evening as deep-layered moisture
(precipitable water values around 1.5 inches) continues over the area
in the presence of marginal instability, weak forcing, and weak
shear. Any heavy rainfall producing cells in the evening should
become just isolated to scattered showers overnight. Lows will be in
the 60s for most areas.

On Tuesday, flow aloft begins to turn west-northwest which will
allow a cool front to push slowly south across the Ohio Valley. The
deeper moisture from Monday night will slowly advance eastward
accompanied by scattered showers over central KY. Behind this area,
models suggest a narrow axis of better instability and some frontal
forcing advancing southeast into southern IN and north-central/east-
central KY late in the day or Tuesday evening. Scattered thunder-
storms will be possible along this boundary, although severe storms
are not expected. Expect highs in the lower to mid 80s.

By Wednesday, the cool front will drop across our forecast area,
bringing drier weather to the area, along with slightly lower
surface dewpoints. It will still be warm during the day with highs
in the 80s Wednesday and Thursday, but nighttime lows should be a
little cooler in the upper 50s to mid 60s.

By late week and next weekend, models suggest a complex weather
pattern may try to set up across the eastern half of the U.S. A
northern stream trough is forecast to advance east/southeast across
the upper MS Valley/Great Lakes while a broad southern system of
some kind could take shape over/near the Gulf of Mexico and send
moisture northward ahead of the northern trough. As expected, models
differ quite a bit in their solutions but do show this general
signal, and model variability will likely continue over the next few
days. However, this could result in our next chance of showers over
the lower Ohio Valley sometime next weekend. The 12 UTC GEFS plumes
show precip next weekend in our area and other models tend to agree.
Before that, Friday should be mainly dry but there could be
scattered diurnal showers across parts of south-central KY. For now,
expect highs in the 80s Friday through Sunday, potentially a little
cooler Sunday if enough clouds/precip are drawn into the area.

&&

.Aviation...(18Z TAF Issuance)
Issued at 125 PM EDT Sun May 20 2018

Currently, the TAF sites have VFR conditions and mostly clear skies.
Moisture levels are high in the atmosphere. Diurnal heating will
likely increase cu cloud cover and likely help fuel showers and
thunderstorms kicked off by outflow boundaries from earlier showers
to the west of the CWA. Due to the uncertainty, vicinity
thunderstorms were added to the TAFs. The belief is shower and
thunderstorms will develop, but their exact location isn't known.

Patchy fog near BWG is likely to appear near tomorrow morning. The
fog isn't expected to last long or be widespread. As BWG is a common
fog area, visibilities have been reduced in the TAF.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...KDW
Long Term...TWF
Aviation...KDW
Hazardous weather outlook, May 20, 2:46 PM CDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
346 PM EDT Sun May 20 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-212000-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
346 PM EDT Sun May 20 2018 /246 PM CDT Sun May 20 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms this afternoon and evening could produce
brief heavy rainfall. A few stronger storms could also produce
localized damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered thunderstorms will be possible Monday and
Tuesday, mainly during the afternoon/evening hours. Main hazards
possible will be locally heavy rain and gusty winds.

Thunderstorm chances then return Friday and into next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any flooded roads or creeks as well as
damaging winds and hail.

KDW

In the hours before

Special weather statement, May 20, 4:28 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
428 PM CDT SUN MAY 20 2018

KYZ070-202215-
Logan-
428 PM CDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LOGAN COUNTY...

At 427 PM CDT, a strong thunderstorm was located near Elkton, moving
east at 10 mph.

Winds up to 40 mph and half inch hail are possible with this storm.

Locations impacted include...
Russellville, Cave Springs, Gordonsville, Danby, Oakville, Crossroad,
Whippoorwill, Old Volney, Lickskillet and Olmstead.

LAT...LON 3676 8705 3679 8706 3688 8706 3690 8686
      3671 8685 3670 8706 3674 8706
TIME...MOT...LOC 2127Z 263DEG 11KT 3678 8709

EER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 4:28 PM CDTSpecial Weather StatementLMKLogan47 min
May 20, 4:53 PM CDTSpecial Weather StatementLMKBarren37 min
May 20, 5:28 PM CDTSpecial Weather StatementLMKBarren32 min
May 20, 5:41 PM CDTAreal Flood AdvisoryLMKBarren, Hart79 min
May 20, 6:06 PM CDTSpecial Weather StatementLMKLarue39 min
May 20, 6:15 PM CDTSpecial Weather StatementLMKOhio30 min
May 20, 6:18 PM CDTSpecial Weather StatementLMKAllen27 min
May 20, 6:44 PM CDTSpecial Weather StatementLMKOhio31 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.